Iowa, 2010

Blizzard in Iowa, December 11 to 12, 2010

December 11 to 12, 2010 · NWS DMX · 43 events in 43 counties and zones

The seasons first widespread major storm struck the state on the 11th, and continued into the early morning hours of the 12th. S.

Where it happened

Every event with a place to put it; 43 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.3 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The seasons first widespread major storm struck the state on the 11th, and continued into the early morning hours of the 12th. A strong upper level system intensified over the central U.S. from the 10th into the 11th. Surface low pressure developed to the west of Iowa, and moved east into northwest Iowa by the early morning of the 11th. The low continued across the north half of Iowa on the 11th, reaching Lower Michigan by mid day on the 12th. Initially, the storm was quite moisture starved. As it intensified, the dynamics of the storm strengthened the inflow, feeding the storm system. The presentation on satellite imagery was classic by the morning of the 11th with a clear dry slot and deformation zone present. The dry slot punched into southwest and central Iowa with a line of showers and isolated thunderstorms firing up on the leading edge of the dry slot. Cold air rushed in on the back side of the storm. The deformation zone curled around the back side of the low and produced moderate to occasionally heavy snow. Temperatures plummeted as strong northwest winds swept across the state. Blizzard conditions developed as winds increased to sustained winds of 30 to 45 MPH, with gusts to near 70 MPH at times. Some of the higher gusts included a 71 MPH gust in Audubon, 65 MPH gust at Farnhamville and on the mile long bridge across Saylorville Reservoir, 64 MPH at Adair and Boone, 63 MPH at Carroll, 61 MPH at Creston, 60 MPH at Algona, and 59 MPH at Ankeny and Windsor Heights. The winds caused whiteout conditions over western Iowa by the mid afternoon hours. Boone County declared a Civil Emergency as travel became impossible in the county. Nearly all roads were closed in the northwest quarter of the state, with travel not recommended over nearly all of the Des Moines CWA. Interstate 80 was closed for several hours from the Nebraska border to just west of Des Moines. Many of the counties across the northwest half of Iowa had to remove snowplows from the highways as it was to dangerous to continue until the high winds subsided. There were scattered power outages with the storm, but numbers were on the order of a few thousand customers during the peak. There was some freezing rain at the onset of the storm, fortunately the amounts were limited to a few hundredths of an inch at most so damage was limited. Much of the state did not have snow on the ground at the beginning of the storm. This limited the amount of blowing to some extent. Measurement of the snow was difficult. Most amounts were in the 4 to 6 inch range over the northern third and western third of the state, with 1 to 4 inch amounts common elsewhere. A narrow area of far northern Iowa reported 6 to 9 inches of snow for the 24 hour period. There was a wide variance of measurements however. As an example, a total of 4.4 inches was reported at the Des Moines airport, while an observer just 6 miles to the northwest only reported 0.6 inches. Temperatures plummeted as well. Readings that were in the 30s to mid 40s F in the early morning of the 11th, fell to the single digits and teens by the night of the 11th and early morning of the 12th. Wind chill temperatures fell to -10 to -30 F across the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 11, 5:37 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 11, 5:37 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CST SAT DEC 11 2010

...UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY AND TONIGHT/...
LOW PRESSURE CONTINUES TO DEEPEN OVER WEST CENTRAL IOWA THIS MORNING
AND WILL PROGRESS SLOWLY EAST ACROSS NORTHERN IOWA TODAY. THE LOW
PRESSURE WILL DRAG A COUPLE BOUNDARIES THROUGH CENTRAL IOWA. AN
INITIAL BOUNDARY WILL DROP TEMPERATURES BELOW FREEZING AND BRING
INITIAL CHANCES OF SNOW TO THE REGION. THE SECOND BOUNDARY WILL BE
AN ARCTIC COLD FRONT THAT WILL MOVE THROUGH THIS AFTERNOON AND
EVENING. THE ARCTIC BOUNDARY WILL BE RESPONSIBLE FOR A SIGNIFICANT
INCREASE IN NORTHWEST WINDS OVER THE AREA.

CURRENTLY THE SFC LOW IS SET UP WELL SOUTH OF PREVIOUS PROJECTIONS.
THE 00Z GFS INITIALIZED SFC FEATURES AND THE PV ANOMALY LOCATIONS
WELL WHILE THE NAM WAS TOO FAR NORTH IN BOTH INSTANCES. BASICALLY
FOLLOWED A BLEND OF THE 03Z SREF AND THE 00Z GFS FOR SFC FEATURES
AND QPF. AFTER INITIAL BAND OF PRECIPITATION THIS MORNING...A DRY
SLOT ALOFT WILL MOVE OUT THE SOUTHERN PORTIONS OF THE AREA AND WILL
BRING A BRIEF END TO THE PRECIPITATION. THE NORTHERN FRINGES OF THIS
DRY SLOT MAY HAVE A PERIOD OF DRIZZLE OR FREEZING DRIZZLE WITH
ENOUGH SATURATION IN THE LOWER LEVELS THOUGH LITTLE TO NO ICE
INTRODUCTION WILL BE PRESENT. SNOW IS EXPECTED TO BE MODERATE OVER
THE NORTHWEST AND PROLONGED THIS MORNING AND WILL LIKELY BE THE
REGION WITH THE GREATEST AMOUNTS BY SUNDAY MORNING. OVERALL...A
PRONOUNCED DEFORMATION ZONE WILL DEVELOP ON THE BACKSIDE OF THE LOW
AS AN IMPRESSIVE WARM CONVEYOR BELT SETS UP AND WRAPS AROUND THE
SYSTEM WITH A TROWAL DEVELOPING. THIS DEFORMATION ZONE WITH MOVE
SLOWLY ACROSS CENTRAL IOWA WITH MODERATE SNOW FALLING THROUGH A DEEP
DENDRITIC LAYER. SNOW RATIOS OF 15-18 TO 1 WILL ENHANCE SNOW AMOUNTS
WITH A WIDESPREAD 5 TO 8 INCHES EXPECTED WHILE HIGHER AMOUNTS OF 6
TO 10 INCHES ARE LIKELY NORTH. THE STRONG COLD
ADVECTION...IMPRESSIVE PRESSURE GRADIENT AND 50 TO 55 KTS OF WIND IN
THE MIXED LAYER WILL LAY THE FOUNDATION FOR EXTREMELY STRONG WINDS
BY LATE THIS AFTERNOON AND OVERNIGHT. THE COMBINATION OF THE SNOW
AND WINDS WILL CREATE A PROLONGED PERIOD OF NEAR WHITEOUT CONDITIONS
ESPECIALLY IN RURAL AREAS. IT IS EXPECTED TO BE ESPECIALLY INTENSE
OVERNIGHT. THEREFORE...HAVE UPGRADED MUCH OF THE REGION TO BLIZZARD
WARNING. THE EXCEPTION IS THREE COUNTIES OVER THE SOUTHWEST WHERE
LESS SNOW IS ANTICIPATED. CURRENTLY HAVE A WINTER WEATHER ADVISORY
IN PLACE THOUGH WILL NEED TO MONITOR WIND GUSTS THAT MAY APPROACH 60
MPH. FINALLY...EXTREMELY DANGEROUS WIND CHILLS OF 20 BELOW TO 35
BELOW WILL BE IN PLACE BY LATE TONIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...INTENSE WINTER STORM WILL BE
WINDING DOWN TOMORROW WRT TO SNOWFALL. ECMWF AND SREF HAVE BEEN THE
PREFERRED MODEL BLEND SUNDAY INTO MONDAY...THEN A BLEND OF PREVIOUS
FORECAST AND ECMWF THEREAFTER.

SUNDAY...STRONG WINDS WILL PERSIST DURING THE MORNING AND SLOWLY
DECREASE IN INTENSITY BY THE AFTERNOON AS PRESSURE GRADIENT BEGINS
TO RELAX AND ARCTIC HIGH BUILDS INTO THE REGION. FORECAST SOUNDINGS
DRY OUT IN THE MID TO UPPER LEVELS PAST 12Z SUNDAY...BUT PROFILES
REMAIN SATURATED THROUGH 15Z BELOW 850MB WHICH IS WELL WITHIN THE
DENDRITIC LAYER. MAX OMEGA IS CONCENTRATED FURTHER SOUTHEAST OF
CWA...BUT STILL SOME WEAK LIFT AVAILABLE BEFORE 15Z SUNDAY. EXTENDED
POPS THROUGH 15Z ACROSS THE SOUTHEAST TO HANDLE THIS LIGHT SNOW
POTENTIAL.  NOT ANTICIPATING MUCH ADDITIONAL ACCUMULATION BUT
COUPLED WITH THE STRONG WINDS ONGOING...BLOWING AND DRIFTING WILL
LIKELY CONTINUE SUNDAY MORNING.

SUNDAY NIGHT AND MONDAY...WELL ADVERTISED VERY COLD AND DRY AIR MASS
SETTLES INTO THE STATE AND BUFR SOUNDINGS BECOME EXTREMELY DRY
DURING THIS TIME FRAME.  PRESSURE GRADIENT SLOWLY RELAXES WITH THE
ARCTIC HIGH BUILDING INTO FROM THE WEST...BUT WINDS SHOULD STILL
RANGE FROM 15 TO 25 MPH THROUGH MUCH OF THE NIGHT INTO MONDAY
MORNING. ALSO...WITH THE VERY COLD AIR MASS AND FRESH SNOWPACK
ACROSS NORTHERN IOWA...DROPPED LOW TEMPS SUNDAY NIGHT ROUGHLY 3-4
DEGREES. THIS PLACED THE LOWS AROUND MOS GUIDANCE.  SO WITH THE VERY
COLD TEMPS AND WINDS REMAINING BRISK...A WIND CHILL HEADLINE IS
LIKELY GOING TO BE NEEDED AS WIND CHILL READINGS ACROSS NORTHERN CWA
DROP AS LOW AS 35 BELOW. WIND CHILLS WILL BE AN ISSUE OVER THE
CENTRAL AND SOUTHERN CWA...BUT RIGHT NOW APPEAR TO BE BELOW WARNING
CRITERIA. ONE CAVEAT THOUGH IS BOTH THE ECMWF/GFS HAVE A WEAK UPPER
LEVEL SHORTWAVE RIDING DOWN WITH THE STRONG NORTHWEST FLOW ALOFT
TOWARD MONDAY MORNING. THERE IS SOME THETA-E ADVECTION BEGINNING
AROUND 12Z MONDAY AND BUFR SOUNDINGS DEPICTING SOME HIGH CLOUDS
ADVECTING IN ATTM...SO THIS MAY HINDER THE LOW TEMPS SLIGHTLY ACROSS
THE WEST IF SCENARIO VERIFIES. RIGHT...THINKING CLOUDS WILL NOT
BEGIN TO PUSH INTO CWA UNTIL AFTER 12Z MONDAY...SO WENT WITH THE
COLDER SOLUTION.

TUESDAY THROUGH WEDNESDAY...MID-LEVEL SHORTWAVE CUTS ACROSS THE
STATE AND BRINGS SOME WEAK WAA AND MOISTURE TO THE REGION. MORE
CLOUDS AND A SLIGHT POPS FOR SNOW SHOWERS TUESDAY
AFTERNOON/EVENING.  WAA CONTINUES ON WEDNESDAY AND LOOKS TO BE THE
WARMEST DAY OVER THE NEXT 5 DAY PERIOD.

&&

.AVIATION...
A SIGNIFICANT WINTER STORM WILL AFFECT IOWA TODAY AND WILL
SIGNIFICANTLY RESTRICT AIR TRAVEL BY THIS EVENING. A COLD FRONT WILL
SWEEP THROUGH THE STATE TODAY AND WILL BRING STRONG NORTHWEST WINDS
AND SNOW TO SITES. THE WINDS WILL INCREASE TO 25 TO 35 MPH WITH SOME
GUSTS OVER 45 KTS BY TONIGHT WITH BLIZZARD CONDITIONS WITH NEAR
WHITEOUTS EXPECTED. THESE LIFR CONDITIONS WILL PERSIST THROUGHOUT
TONIGHT. EXPECT CIGS TO GRADUALLY DECREASE TO MVFR AND IFR THIS
MORNING THEN BECOMING LIFR THIS AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

BLIZZARD WARNING FROM 6 AM TODAY THROUGH 6 AM SUNDAY FOR
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT.

BLIZZARD WARNING FROM NOON TODAY THROUGH 9 AM SUNDAY FOR
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-CASS-ADAIR.

BLIZZARD WARNING FROM 3 PM TODAY THROUGH 9 AM SUNDAY FOR
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS.

WINTER WEATHER ADVISORY FROM NOON TODAY THROUGH 6 AM SUNDAY FOR
ADAMS-TAYLOR-RINGGOLD.

SHORT TERM...DONAVON
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, Dec 11, 4:48 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
448 AM CST SAT DEC 11 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-082>086-
094>097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
448 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

AN INTENSE LOW PRESSURE SYSTEM AND ARCTIC COLD FRONT WILL BLAST
ACROSS THE STATE TODAY AND BRING VERY STRONG NORTHWEST WINDS AND
SIGNIFICANT SNOWFALL ACCUMULATIONS BY TONIGHT. FIRST...A MIX OF
RAIN AND SNOW IS EXPECTED THROUGH THE MORNING HOURS BEFORE THE
COLDER TEMPERATURES FILTER INTO THE STATE LATE THIS MORNING AND
EARLY AFTERNOON. THIS WILL CAUSE THE PRECIPITATION TO SWITCH TO
ALL SNOW BY AROUND NOON TODAY. MODERATE TO LOCALLY HEAVY SNOWFALL
ACCUMULATIONS ARE EXPECTED...WITH THE HEAVIEST SNOWFALL AMOUNTS
ACCUMULATING NORTH OF HIGHWAY 3. NORTHWEST WINDS OF 25 TO 40 MPH
WITH GUSTS POSSIBLY AS HIGH AS 50 MPH CAN BE EXPECTED LATE THIS
AFTERNOON THROUGH TONIGHT. THESE STRONG WINDS...COUPLED WITH THE
FALLING SNOW...WILL LEAD TO NEAR WHITE OUT CONDITIONS ACROSS MUCH
OF THE AREA TONIGHT INTO THE EARLY MORNING HOURS SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS AND VERY COLD TEMPERATURES ARE EXPECTED
SUNDAY AND MONDAY. WIND CHILL READINGS AS LOW AS 35 BELOW ZERO ARE
POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING NORTH OF HIGHWAY 20.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE ENCOURAGED AND MUCH APPRECIATED.

PODRAZIK

IAZ081-092-093-121100-
ADAMS-TAYLOR-RINGGOLD-
448 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

A MIX OF SNOW AND RAIN IS EXPECTED THIS MORNING...BEFORE CHANGING
OVER TO ALL SNOW LATE THIS MORNING OR EARLY AFTERNOON. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE. IN ADDITION...VERY STRONG NORTHWEST
WINDS OF 25 TO 40 MPH WITH HIGHERS GUSTS ARE FORECAST TO DEVELOP
THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. VISIBILITY
RESTRICTIONS ARE EXPECTED WITH THE STRONG WINDS AND FALLING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS AND VERY COLD TEMPERATURES ARE EXPECTED
SUNDAY AND MONDAY. WIND CHILL READINGS AS LOW AS 20 BELOW ZERO
ARE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE ENCOURAGED AND MUCH APPRECIATED.

PODRAZIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

43 blizzard. Local standard time, as filed.

Blizzard, Emmet

When
December 11, 9:00 AM CST to December 12, 2:00 AM CST
Where
Emmet forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
December 11, 12:00 PM CST to December 12, 2:00 AM CST
Where
Kossuth forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
December 11, 12:00 PM CST to December 12, 2:00 AM CST
Where
Palo Alto forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
December 11, 12:00 PM CST to December 12, 2:00 AM CST
Where
Crawford forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Audubon

When
December 11, 12:00 PM CST to December 12, 2:00 AM CST
Where
Audubon forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Blizzard, Guthrie

When
December 11, 1:00 PM CST to December 12, 2:00 AM CST
Where
Guthrie forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Blizzard, Cass

When
December 11, 1:00 PM CST to December 12, 2:00 AM CST
Where
Cass forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
December 11, 2:00 PM CST to December 12, 2:00 AM CST
Where
Pocahontas forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
December 11, 2:00 PM CST to December 12, 2:00 AM CST
Where
Humboldt forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Sac

When
December 11, 2:00 PM CST to December 12, 2:00 AM CST
Where
Sac forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
December 11, 2:00 PM CST to December 12, 2:00 AM CST
Where
Calhoun forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
December 11, 2:00 PM CST to December 12, 2:00 AM CST
Where
Carroll forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Adair

When
December 11, 2:00 PM CST to December 12, 2:00 AM CST
Where
Adair forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Blizzard, Adams

When
December 11, 2:00 PM CST to December 12, 2:00 AM CST
Where
Adams forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Blizzard, Union

When
December 11, 2:00 PM CST to December 12, 2:00 AM CST
Where
Union forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
December 11, 2:00 PM CST to 10:00 PM CST
Where
Winnebago forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
December 11, 2:00 PM CST to 10:00 PM CST
Where
Worth forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
December 11, 2:00 PM CST to 10:00 PM CST
Where
Hancock forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
December 11, 2:00 PM CST to 10:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Wright

When
December 11, 2:00 PM CST to 10:00 PM CST
Where
Wright forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Webster

When
December 11, 3:00 PM CST to December 12, 2:00 AM CST
Where
Webster forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Greene

When
December 11, 3:00 PM CST to December 12, 2:00 AM CST
Where
Greene forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Blizzard, Madison

When
December 11, 3:00 PM CST to December 12, 2:00 AM CST
Where
Madison forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Blizzard, Taylor

When
December 11, 3:00 PM CST to December 12, 2:00 AM CST
Where
Taylor forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
December 11, 3:00 PM CST to 10:00 PM CST
Where
Franklin forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Dallas

When
December 11, 4:00 PM CST to December 12, 2:00 AM CST
Where
Dallas forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Blizzard, Ringgold

When
December 11, 4:00 PM CST to December 12, 2:00 AM CST
Where
Ringgold forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
December 11, 4:00 PM CST to 10:00 PM CST
Where
Hamilton forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Boone

When
December 11, 5:00 PM CST to December 12, 2:00 AM CST
Where
Boone forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
December 11, 5:00 PM CST to 10:00 PM CST
Where
Hardin forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Story

When
December 11, 6:00 PM CST to 10:00 PM CST
Where
Story forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Polk

When
December 11, 6:00 PM CST to 10:00 PM CST
Where
Polk forecast zone
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Blizzard, Butler

When
December 11, 6:00 PM CST to December 12, 6:00 AM CST
Where
Butler forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
December 11, 6:00 PM CST to December 12, 6:00 AM CST
Where
Bremer forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Warren

When
December 11, 6:00 PM CST to December 12, 2:00 AM CST
Where
Warren forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
December 11, 7:00 PM CST to December 12, 6:00 AM CST
Where
Grundy forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
December 11, 7:00 PM CST to December 12, 6:00 AM CST
Where
Marshall forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Blizzard, Jasper

When
December 11, 7:00 PM CST to December 12, 6:00 AM CST
Where
Jasper forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Blizzard, Marion

When
December 11, 7:00 PM CST to December 12, 6:00 AM CST
Where
Marion forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Blizzard, Black Hawk

When
December 11, 8:00 PM CST to December 12, 6:00 AM CST
Where
Black Hawk forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Blizzard, Tama

When
December 11, 8:00 PM CST to December 12, 6:00 AM CST
Where
Tama forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Blizzard, Poweshiek

When
December 11, 9:00 PM CST to December 12, 6:00 AM CST
Where
Poweshiek forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Blizzard, Mahaska

When
December 11, 10:00 PM CST to December 12, 6:00 AM CST
Where
Mahaska forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264357, 264358, 264359, 264365, 264369, 264370, 264372, 264360, 264361, 264362, 264363, 264366, 264373, 264375, 264376, 264379, 264380, 264381, 264382, 264383, 264364, 264367, 264374, 264377, 264384, 264371, 264378, 264385, 264368, 264386, 264387, 264388, 264389, 264390, 269050, 264391, 264393, 264395, 269051, 264392, and more.